Incidences Between Points and Lines in Three Dimensions

  • Micha SharirEmail author
  • Noam Solomon
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 27)


We give a fairly elementary and simple proof that shows that the number of incidences between m points and n lines in \({\mathbb R}^3\), so that no plane contains more than s lines, is
$$ O\left( m^{1/2}n^{3/4}+ m^{2/3}n^{1/3}s^{1/3} + m + n\right) $$
(in the precise statement, the constant of proportionality of the first and third terms depends, in a rather weak manner, on the relation between m and n). This bound, originally obtained by Guth and Katz (Ann Math 181:155–190, 2015, [10]) as a major step in their solution of Erdős’s distinct distances problem, is also a major new result in incidence geometry, an area that has picked up considerable momentum in the past decade. Its original proof uses fairly involved machinery from algebraic and differential geometry, so it is highly desirable to simplify the proof, in the interest of better understanding the geometric structure of the problem, and providing new tools for tackling similar problems. This has recently been undertaken by Guth (Discrete Comput Geom 53(2):428–444, 2015, [8]). The present paper presents a different and simpler derivation, with better bounds than those in Guth, and without the restrictive assumptions made there. Our result has a potential for applications to other incidence problems in higher dimensions.



We would like to express our gratitude to an anonymous referee for providing very careful and helpful comments that helped in improving the presentation in the paper.


  1. 1.
    S. Basu, M. Sombra, Polynomial partitioning on varieties of codimension two and point-hypersurface incidences in four dimensions. Discrete Comput. Geom. 55(1), 158–184 (2016)MathSciNetCrossRefGoogle Scholar
  2. 2.
    J. Bochnak, M. Coste, M.F. Roy, Real Algebraic Geometry (Springer, Heidelberg, 1998)CrossRefGoogle Scholar
  3. 3.
    K. Clarkson, H. Edelsbrunner, L. Guibas, M. Sharir, E. Welzl, Combinatorial complexity bounds for arrangements of curves and spheres. Discrete Comput. Geom. 5, 99–160 (1990)MathSciNetCrossRefGoogle Scholar
  4. 4.
    D. Cox, J. Little, D. O’Shea, Ideals, Varieties, and Algorithms: An Introduction to Computational Algebraic Geometry and Commutative Algebra (Springer, Heidelberg, 2007)CrossRefGoogle Scholar
  5. 5.
    G. Elekes, H. Kaplan, M. Sharir, On lines, joints, and incidences in three dimensions. J. Comb. Theory, Ser. A 118, 962–977 (2011)MathSciNetCrossRefGoogle Scholar
  6. 6.
    P. Erdős, On sets of distances of \(n\) points. Am. Math. Mon. 53, 248–250 (1946)MathSciNetCrossRefGoogle Scholar
  7. 7.
    D. Fuchs, S. Tabachnikov, Mathematical Omnibus: Thirty Lectures on Classic Mathematics (American Mathematical Society Press, Providence, RI, 2007)CrossRefGoogle Scholar
  8. 8.
    L. Guth, Distinct distance estimates and low-degree polynomial partitioning. Discrete Comput. Geom. 53(2), 428–444 (2015)MathSciNetCrossRefGoogle Scholar
  9. 9.
    L. Guth, N.H. Katz, Algebraic methods in discrete analogs of the Kakeya problem. Adv. Math. 225, 2828–2839 (2010)MathSciNetCrossRefGoogle Scholar
  10. 10.
    L. Guth, N.H. Katz, On the Erdős distinct distances problem in the plane. Ann. Math. 181, 155–190 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    J. Harris, Algebraic Geometry: A First Course, vol. 133 (Springer, New York, 1992)zbMATHGoogle Scholar
  12. 12.
    R. Hartshorne, Algebraic Geometry (Springer, New York, 1983)zbMATHGoogle Scholar
  13. 13.
    H. Kaplan, J. Matoušek, Z. Safernová, M. Sharir, Unit distances in three dimensions. Comb. Probab. Comput. 21, 597–610 (2012)MathSciNetCrossRefGoogle Scholar
  14. 14.
    H. Kaplan, J. Matoušek, M. Sharir, Simple proofs of classical theorems in discrete geometry via the Guth-Katz polynomial partitioning technique. Discrete Comput. Geom. 48, 499–517 (2012)MathSciNetCrossRefGoogle Scholar
  15. 15.
    J. Kollár, Szemerédi-Trotter-type theorems in dimension 3. Adv. Math. 271, 30–61 (2015)MathSciNetCrossRefGoogle Scholar
  16. 16.
    J.M. Landsberg, Is a linear space contained in a submanifold? On the number of derivatives needed to tell. J. Reine Angew. Math. 508, 53–60 (1999)MathSciNetCrossRefGoogle Scholar
  17. 17.
    J. Pach, M. Sharir, Geometric incidences, in J. Pach (ed.) Towards a Theory of Geometric Graphs, Contemporary Mathematics, vol. 342 (American Mathematical Society, Providence, RI, 2004), pp. 185–223Google Scholar
  18. 18.
    A. Pressley, Elementary Differential Geometry, Springer Undergraduate Mathematics Series (Springer, London, 2001)CrossRefGoogle Scholar
  19. 19.
    O. Raz, M. Sharir, F. De Zeeuw, Polynomials vanishing on Cartesian products: the Elekes–Szabó Theorem revisited, Duke Math. J. 165(18), 3517–3566 (2016)MathSciNetCrossRefGoogle Scholar
  20. 20.
    G. Salmon, A Treatise on the Analytic Geometry of Three Dimensions, vol. 2, 5th edn. (Hodges, Figgis and co. Ltd, Dublin, 1915)zbMATHGoogle Scholar
  21. 21.
    J. Schmid, On the affine Bézout inequality. Manuscripta Mathematica 88(1), 225–232 (1995)MathSciNetCrossRefGoogle Scholar
  22. 22.
    M. Sharir, A. Sheffer, N. Solomon, Incidences with curves in \({\mathbb{R}}^d\), Electron. J. Combin. 23(4), P4.16. Also in Proc. Eur. Sympos. Algorithms, 977–988. Also in 1501, 02544 (2015)Google Scholar
  23. 23.
    M. Sharir, A. Sheffer, J. Zahl, Improved bounds for incidences between points and circles. Comb. Probab. Comput. 24, 490–520 (2015)MathSciNetCrossRefGoogle Scholar
  24. 24.
    M. Sharir, N. Solomon, Incidences between points and lines in \({\mathbb{R}}^4\), in Proceedings of 30th Annual ACM Symposium Computational Geometry (2014), pp. 189–197Google Scholar
  25. 25.
    M. Sharir, N. Solomon, Incidences between points and lines in four dimensions, in Proceedings of 56th IEEE Symposium on Foundations of Computer Science Discrete Comput. Geom. 57, 702–756 (2017). Also in arXiv:1411.0777
  26. 26.
    M. Sharir, N. Solomon, Incidences between points and lines on a two- and three-dimensional varieties, Discrete Comput. Geom. 59, 88–130 (2018). Also in arXiv:1609.09026MathSciNetCrossRefGoogle Scholar
  27. 27.
    J. Solymosi, T. Tao, An incidence theorem in higher dimensions. Discrete Comput. Geom. 48, 255–280 (2012)MathSciNetCrossRefGoogle Scholar
  28. 28.
    L. Székely, Crossing numbers and hard Erdős problems in discrete geometry. Comb. Probab. Comput. 6, 353–358 (1997)CrossRefGoogle Scholar
  29. 29.
    E. Szemerédi, W.T. Trotter, Extremal problems in discrete geometry. Combinatorica 3, 381–392 (1983)MathSciNetCrossRefGoogle Scholar
  30. 30.
    T. Tao, From rotating needles to stability of waves: Emerging connections between combinatorics, analysis, and PDE. Notices AMS 48(3), 294–303 (2001)MathSciNetzbMATHGoogle Scholar
  31. 31.
    T. Tao, The Cayley–Salmon theorem via classical differential geometry (2014),
  32. 32.
    H.E. Warren, Lower bound for approximation by nonlinear manifolds. Trans. Am. Math. Soc. 133, 167–178 (1968)MathSciNetCrossRefGoogle Scholar
  33. 33.
    J. Zahl, An improved bound on the number of point-surface incidences in three dimensions. Contrib. Discrete Math. 8(1), 100–121 (2013)MathSciNetzbMATHGoogle Scholar
  34. 34.
    J. Zahl, A Szemerédi-Trotter type theorem in \({\mathbb{R}}^4\). Discrete Comput. Geom. 54(3), 513–572 (2015)MathSciNetCrossRefGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Computer ScienceTel Aviv UniversityTel AvivIsrael

Personalised recommendations